iCliniq logo

Ask a Doctor Online Now

HomeAnswersAllergy Specialistpost nasal dripHow to get rid of constant postnasal drip?

On taking medications, my postnasal drip has become thick. Why?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

Dr. Vinodhini J.

Published At May 29, 2020
Reviewed AtMay 24, 2023

Patient's Query

Hello doctor,

I am 34 years old. I am having a postnasal drip for the past month and had tablets Azee and Montair LC and took steam inhalation, but I think it got aggravated and the drip got thick because of it. I then consulted an ENT and he gave Nasomac AF spray, tablet Alaspan AM and Raciper 40. No improvement since seven days and then he gave Acetylcysteine 600 mg. The mucus comes out by coughing and I have to constantly clear my throat. I looked at the back of the throat and I could see white mucus dripping.

Hello,

Welcome to icliniq.com.

I understand that you are having constant post-nasal drip. Is there any other symptom that is bothering you? Is there any lump sensation in the throat? Any nose block or runny nasal discharge? Any facial fullness? Did you ever have this problem before this month? The treatment given by your ENT appears to be correct and complete considering the symptoms you have told me. But are you using the spray in the right way? Antihistaminic, mucolytic, and spray together should decrease the postnasal drip unless there is some pathology inside the sinuses that is producing constant mucus.

Please tell us more details of your problem. Continue the same medicines for now. Take a picture of the back of the throat with an open mouth showing the details of the mucus drip and send it to us. Please let us know if you are using the spray in the right way. If you are doing everything properly and this is the only symptom you are facing, then probably we need to check the insides of the nose using nasal endoscopy and a CT (computerized tomography) scan of the sinuses. Next, is there any allergy that you suffer from? Do you smoke? Is your workplace ridden with dust smoke or pollution?

Patient's Query

Thank you doctor,

I took Alaspan AM and spray for seven days and then stopped. No improvement. After that, I started Acetylcysteine and not using spray now. I do not smoke. Is there any nasal congestion or facial fullness? I have a bit of runny mucus from the nose, but no allergy or polluted environment. I feel like something is there in my throat.

Hello,

Welcome back to icliniq.com.

The sensation of something stuck in the throat along with the symptoms and the treatment you took explains the situation well. First, recurrent postnasal drip can cause reflux and lump symptoms of the throat. This gets aggravated by the acidity of the stomach. Secondly, you should not have stoped Alaspan AM (Loratadine and Ambroxol) and the spray. The spray especially has to be used for at least four to six weeks. It is not like Otrivin nasal drops which can be used in an SOS way. Follow this advice.

1. Tablet Alaspan AM (Ambroxol and Loratadine) 1 tablet in the evening daily x 15 days.

2. Tablet Raciper plus (Esomeprazole and Levosulpiride), 1 tablet before breakfast x 15 days.

3. Nazomac-AF (Azelastine and Fluticasone) nasal spray, 2 puffs in each nostril twice daily after meals x 15 days.

Directions to use the spray - Inhale nicely and keep your breath held. Then spray two puffs in each nostril. Thereafter hold your breath for 10 to 15 seconds and then breathe out. Only then the medicine will stay in the nose. If you spray and then inhale then the medicine will come to the throat where there is no use for it.

Avoid oily and spicy foods. Do not lie down immediately after a meal. Drink plenty of water. Avoid smoke and dust exposure. Revert back to me if you need further support. Before you stop the medicines get back to me. You may need milder medicines for a week more after this. Do not stop the medicines abruptly.

If needed during the course of these medicines I shall tell you if a nasendoscopy or CT scan is needed.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Shyam Kalyan. N
Dr. Shyam Kalyan. N

Otolaryngology (E.N.T)

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Allergy Specialist

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy